Don’t Drop the Droperidol

The recent “black-box” warning about life-threatening prolongation of the QT interval caused by droperidol (Inapsine®, Akorn/Taylor) use has probably come as a surprise to emergency-department physicians and their staffs who have been using the drug for years. In fact, it so alarmed researchers from Indiana University School of Medicine and the University of Virginia School of Medicine that they decided to investigate the basis for the warning.

Droperidol is widely used as a tran-quilizer for agitated patients, as a pre-surgical medication before the administration of anesthesia, and as an emetic agent to prevent nausea after surgery. A black-box warning is the most serious type of warning for an FDA-approved drug.
discount drugs canda

After reviewing data from several sources, the investigators noted a shortlived and dose-dependent association between droperidol and QT prolongation but not between droperidol and torsades de pointes.

Although the FDA recommended the warning to advise caution and ongoing cardiac monitoring, the researchers are concerned that this warning might have the effect of halting the use of a “time-tested” therapy that is still often a safe and appropriate choice.